Chapter 19. Drug-induced Obesity

  1. Per Björntorp
  1. Leif Breum1 and
  2. Madelyn H. Fernstrom2

Published Online: 10 JAN 2002

DOI: 10.1002/0470846739.ch19

International Textbook of Obesity

International Textbook of Obesity

How to Cite

Breum, L. and Fernstrom, M. H. (2001) Drug-induced Obesity, in International Textbook of Obesity (ed P. Björntorp), John Wiley & Sons, Ltd, Chichester, UK. doi: 10.1002/0470846739.ch19

Editor Information

  1. Sahlgrenska Hospital, Göteborg, Sweden

Author Information

  1. 1

    Køge Hospital, Køge, Denmark

  2. 2

    University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, USA

Publication History

  1. Published Online: 10 JAN 2002
  2. Published Print: 1 APR 2001

ISBN Information

Print ISBN: 9780471988700

Online ISBN: 9780470846735

SEARCH

Keywords:

  • weight gain;
  • obesity;
  • appetite;
  • antidepressants;
  • lithium;
  • antipsychotics;
  • antiepileptics;
  • insulin;
  • oral hypoglycaemic drugs;
  • glucocorticoids

Summary

Weight gain is a common, but often overlooked side-effect to many widely prescribed drugs. In susceptible individuals, weight gain may result in obesity and associated comorbidities. Tricyclic antidepressants, antipsychotics, lithium, valproate and glucocorticoids are those drugs prominently associated with persistent weight gain affecting more than 50% of the patients depending on dose and duration of exposure. Weight gain is among the most troublesome side-effects reported by the patients and have serious impact on compliance, but is often not recognized since it is seen as improvement of both psychiatric and metabolic diseases. The mechanisms are poorly understood. Increased energy intake due to interference with appetite-regulating neurotransmitters, especially serotonin, has been proposed. Sedative and anticholinergic effects, reduced energy expenditure or increased insulin sensitivity may be important. Treatment is difficult. Regular body weight measurements, selection of the least weight-promoting medication, dietary advice and exercise programs are still the fundamentals for the treatment.